Alert archive / Indiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 137, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 11, 2008, 4:07 PM CDT for LaPorte County, Indiana. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2008, 4:07 PM CDT (21:07 UTC)
- Expired
- Jul 11, 2008, 4:40 PM CDT
- In force
- 33 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
County LaPorte County, IN
The radar
The Northern Indiana radar (KIWX), 79 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 4:15 PM CDT | TSTM WND DMG | 2 W Union Mills, IN | POWER LINES DOWNED |
| Jul 11, 4:27 PM CDT | HAIL 0.25 | Kingsford Heights, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1732 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 112107
SVRIWX
INC091-112200-
/O.NEW.KIWX.SV.W.0137.080711T2107Z-080711T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
407 PM CDT FRI JUL 11 2008
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL LA PORTE COUNTY IN NORTHWEST INDIANA
* UNTIL 500 PM CDT
* AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED
NEAR UNION MILLS...OR 6 MILES SOUTHEAST OF WESTVILLE...AND MOVING
NORTHEAST AT 23 MPH.
* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
LA PORTE...
KINGSFORD HEIGHTS AND TRACY...
KINGSBURY...AND SOUTH CENTER...
SALEM HEIGHTS...
STILLWELL AND BYRON...
IN ADDITION TO NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
SEVERE THUNDERSTORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF
NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4172 8653 4166 8653 4166 8649 4158 8649
4153 8653 4150 8653 4140 8686 4152 8694
TIME...MOT...LOC 2106Z 246DEG 20KT 4149 8682
$$
SCHOTT2 follow-up statements
000
WWUS53 KIWX 112124
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
524 PM EDT FRI JUL 11 2008
INC091-112200-
/O.CON.KIWX.SV.W.0137.000000T0000Z-080711T2200Z/
LA PORTE IN-
424 PM CDT FRI JUL 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CENTRAL LA PORTE COUNTY...
AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS
LOCATED NEAR KINGSBURY...OR ABOUT 5 MILES SOUTH OF LA PORTE...AND
MOVING NORTHEAST AT 23 MPH.
LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
STILLWELL...
FISH LAKE...
HUDSON LAKE...
IN ADDITION TO NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH....CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4172 8653 4166 8653 4166 8649 4158 8649
4158 8650 4153 8653 4150 8653 4143 8676
4152 8682
TIME...MOT...LOC 2124Z 246DEG 20KT 4153 8670
$$
SCHOTT000
WWUS53 KIWX 112140
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
540 PM EDT FRI JUL 11 2008
INC091-112150-
/O.CAN.KIWX.SV.W.0137.000000T0000Z-080711T2200Z/
LA PORTE IN-
440 PM CDT FRI JUL 11 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LA PORTE COUNTY IS
CANCELLED...
AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED AND
NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LOCATIONS IN THE PATH OF THE STRONG THUNDERSTORM INCLUDE...
FISH LAKE...
HUDSON LAKE...
IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4172 8653 4166 8653 4166 8649 4158 8649
4158 8650 4153 8653 4150 8653 4143 8676
4152 8682
TIME...MOT...LOC 2140Z 246DEG 20KT 4157 8659
$$
SCHOTTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:04 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 11, 3:04 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 404 PM EDT FRI JUL 11 2008 .SHORT TERM... TONIGHT THROUGH FRIDAY NIGHT DECAYING MCV/OUTFLOW BOUNDARY OVER NW IN SOUTHERN LK MI/SLOW MOVING MID LEVEL IMPULSE OVER CENTRAL IL SPURRING THETA-E ADVECTION SFC TO H85/AND SEVERAL LINGERING OUTFLOW BOUNDARIES EVIDENT IN PRESSURE TRACES AND SATELLITE IMAGERY ARE ALL ACTING IN UNISON TO PROMOTE THUNDERSTORM DEVELOPMENT...ESPECIALLY UPSTREAM IN CENTRAL IL. MEANWHILE A VERY UNSEASONABLY STRONG MID LEVEL SHORTWAVE TROUGH IS PUSHING INTO THE DAKOTAS...SUPPORTING A RATHER ROBUST WAVE AND FRONTAL BOUNDARY. TEMPS IN THE 90S WITH DEWPOINTS IN THE 70S UNDER A STRONG CAPPING INVERSION WILL EVENTUAL GIVE WAY TO POWERFUL THUNDERSTORMS THIS AFTERNOON...EVENTUALLY EXTENDING SOUTH. THIS SYSTEM WILL QUICKLY PUSH EAST DEVELOPING A PREFRONTAL TROUGH WHICH WILL MAKE ITS WAY IN THE LOCAL FA BY MID MORNING. H5 FLOW AND CORFIDI VECTORS PER NAM12/RUC 13 PROGS WOULD SUPPORT MOVEMENT OF THE MAIN BATCH OF THUDNERSTORMS CLOSEST TO THE UPPER IMPULSE INTO THE UPPER MIDWEST/GREAT LAKES...LEAVING A DECAYING SQUALL LINE INTO THE FORECAST AREA. BIG QUESTION WILL TIMING OF THIS SYSTEM AND ITS EFFECTS ON LOCAL CONVECTION SAT...AS WELL A SVR THREAT. TONIGHT...WEAK MID LEVEL IMPULSE ACROSS IL WILL CONTINUE TO SLOWLY PUSH NE TOWARD THE FA. NAM12 CONTINUES A DECENT THETA-E SURGE INTO THE FA THROUGH MUCH OF THE EVENING. THIS CAN BE CONFIRMED BY SFC OBS WHERE DEWPOINTS HAVE JUMPED INTO THE 70S IN THE SOUTH AND WEST. SB CAPE CONTINUES TO CLIMB IN RESPONSE TO THIS MOISTURE FLUX AND DAYTIME HEATING...WITH VALUES APPROACHING 3000 J/KG. HAVE ADDED A 50 POP TO THE WEST FOR EXPECTED PROPAGATION INTO THE FA. ISOLATED WIND DAMAGE WOULD BE A THREAT WITH ANY TS DUE TO MID LEVEL-SFC THETA-E DIFF EXCEEDING 25K...WITH HEAVY RAIN POSSIBLE. THINGS WILL PROGRESS NE AND POSSIBLY PUSH INTO THE NE LATER THIS EVENING...GIVEN INCREASING H925 FLOW AND SUPPORTIVE SOUNDING PROGS. FARTHER UPSTREAM...ONGOING MCS IS LIKELY TO PUSH INTO THE UPPER MIDWEST WITH A DECAYING LINE OF THUNDERSTORMS POSSIBLE INTO THE WEST BY MID MORNING. INCREASED CAPE MAY SUPPORT AT LEAST SOME PROPAGATION INTO THE FORECAST THROUGH MORNING. SATURDAY...PREFRONTAL TROUGH EMANATING FROM DECAYING CONVECTION WILL LIKELY BE THE FOCAL POINT FOR CONVECTION LATE MORNING/EARLY AFTERNOON. IF MAXIMUM HEATING TO THE UPPER 80S IS REALIZED /DEPENDING ON CONVECTIVE DEBRIS/ CAPE VALUES SHOULD BUILD TO NEAR 2000 J/KG IN THE EAST...SUPPORTING A SEVERE TS THREAT. THINKING THE BEST CHANCE FOR SEVERE WOULD BE EAST OF A THREE RIVERS TO PERU LINE GIVEN TIMING OF TROUGH. RATHER WEAK 0-6 KM DEEP SHEAR VALUES OF ONLY 20 TO 30 KNOTS WILL BE UNSUPPORTED OF STRONG ROTATING UPDRAFTS...LIMITING SEVERE THREAT TO DAMAGING WINDS PER DECENT 0-3 KM SHEAR VALUES OF 15 TO 25 KNOTS/MID LEVEL-SFC THETA-E DIFF OF GREATER THAN 30K/ AND CAPE VALUES OF APPROACHING 2000 J/G WITH PW OF NEAR 2 INCHES. HEAVY RAIN WILL ALSO BE A THREAT GIVEN AMPLE LL MOISTURE IN PLACE. PREFRONTAL TROUGH AND MAIN BATCH OF TS WILL PUSH EAST OUT OF THE REGION THROUGH THE AFTERNOON EVENING...WITH SECONDARY TS/SH DEVELOPMENT EXPECTED ALONG THE SFC COLD FRONT AND POSSIBLY THE ELEVATED FRONTAL BOUNDARY. EXPECTING COVERAGE TO BE MORE SCT GIVEN DECREASING CAPE AND POSSIBLE WAKE SUBSIDENCE PER THE DEPARTING SQUALL LINE. OTHERWISE...EXPECT DRIER AND COOLER AIR TO BEGIN TO PUSH INTO THE AREA NW TO SE. && .LONG TERM... SIG POST FNTL DRYING SUNDAY AS DEEP NRN STREAM SW TROUGH CONTS EWD ACRS SRN CANADA WHILE SFC RIDGING SETTLES INTO OH VALLEY EARLY NXT WEEK. RTN FLW WILL BE SLOW TO REDVLP AND GIVEN FNTL INTRUSION INTO NRN GOMEX DOUBT ANY CHC OF PRECIP UNTIL LATER NXT WEEKEND. TEMPS START OUT A BIT BLO SEASONAL NORMS SUNDAY YET WILL MODERATE TO A BIT ABV BY MID WEEK. GOING GRIDS IN EXCELLENT SHAPE W/ONLY A FEW TWEAKS WARRANTED. && .AVIATION.../18Z TAFS/ COMPLICATED AVIATION FORECAST THIS PERIOD AS SEVERAL FEATURES AND DISTURBANCES WILL INTERACT TO PRODUCE SCT THUNDERSTORMS TODAY AND TONIGHT. HAVE MAINTAINED VCTS AND CB MENTION FOR TS POTENTIAL...TRYING TO INCORPORATE THE BEST PERIOD FOR RAIN AND GUSTY WINDS. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND GUSTY WINDS. BETTER CHANCE FOR THUNDERSTORMS WILL EXIST SATURDAY AS A FRONTAL SYSTEM APPROACHES THE REGION...AGAIN GUSTY WINDS AND HEAVY RAINFALL WILL BE LIKELY WITH ANY THUNDERSTORM. EXPECTED A WIND SHIFT BEHIND THE FRONT FROM SW TO NW DURING THE AFTERNOON. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...JC LONG TERM...HOLSTEN AVIATION...JC
Hazardous weather outlook, Jul 11, 3:24 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTHERN INDIANA 424 PM EDT FRI JUL 11 2008 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-122030- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 424 PM EDT FRI JUL 11 2008 /324 PM CDT FRI JUL 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...THOUGH AN ISOLATED DAMAGING WIND GUST IS POSSIBLE. THERE IS ALSO AND INCREASED RISK FOR RIP CURRENTS ALONG THE LAKE MICHIGAN SHORELINE TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERE STORMS ARE EXPECTED FROM MIDDAY SATURDAY UNTIL MIDNIGHT SATURDAY NIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP WELL AHEAD OF AN ADVANCING COLD FRONT MIDDAY SATURDAY. GIVEN SUFFICIENT INSTABILITY WITH FAVORABLE ATMOSPHERIC WINDS...SEVERE STORMS WITH DAMAGING WINDS AND HAIL TO ONE INCH IN DIAMETER ARE EXPECTED. AN ISOLATED TORNADO CAN NOT BE RULED OUT. ANOTHER ROUND OF STORMS...IMMEDIATELY AHEAD OF THE COLD FRONT...CAN BE EXPECTED SATURDAY EVENING. DAMAGING WINDS WILL BE THE MAIN THREAT WITH THESE STORMS. AGAIN AN ISOLATED TORNADO CAN NOT BE RULED OUT. WITH ANY STORMS SATURDAY...FREQUENT CLOUD TO GROUND LIGHTNING WILL POSE A POTENTIAL DEADLY THREAT. IN ADDITION...RAINFALL RATES UP TO TWO INCHES PER HOUR WILL CAUSE LOCALIZED FLOODING WITH PONDING OF WATER ON ROADS AND LOW LYING AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED TODAY...BUT WILL BE NEEDED ON SATURDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-122030- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 424 PM EDT FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. LOCALLY HIGHER WINDS AND WAVES SHOULD BE ANTICIPATED WITH ANY STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED SATURDAY INTO SATURDAY EVENING. SEVERE WEATHER IS POSSIBLE WITH STRONG WINDS...FREQUENT LIGHTNING AND HAIL...ESPECIALLY SATURDAY AFTERNOON. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX JC
In the hours before
Special weather statement, Jul 11, 3:56 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 456 PM EDT FRI JUL 11 2008 INZ003-012-112200- LA PORTE-STARKE- 356 PM CDT FRI JUL 11 2008 ...SPECIAL WEATHER STATEMENT... AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WANATAH...OR 8 MILES SOUTH OF WESTVILLE... MOVING EAST AT 21 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... KINGSFORD HEIGHTS... HANNA... UNION MILLS... TRACY... SOUTH CENTER AND KINGSBURY... SALEM HEIGHTS... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SCHOTT
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 7:48 PM CDT | Special Marine Warning | IWX | 87 min | |
| Jul 11, 8:14 AM CDT | Lakeshore Flood Statement | IWX | 7 hr | |
| Jul 11, 5:06 PM CDT | Areal Flood Advisory | IWX | Pulaski, White | 3 hr |
| Jul 11, 5:36 PM CDT | Flash Flood Warning | IWX | White | 4 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.